Alert archive / Missouri / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 303, NWS Springfield, MO

September 20, 2001Camden County, Miller County, Morgan County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Sep 20, 2001, 9:27 PM CDT for Camden County, Miller County, Morgan County, Missouri. It was in force for 63 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Sep 20, 2001, 9:27 PM CDT (02:27 UTC)
Expired
Sep 20, 2001, 10:30 PM CDT
In force
63 min
Issued by
NWS Springfield, MO
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Camden County, MO, Miller County, MO, Morgan County, MO

The radar

The Springfield radar (KSGF), 137 km from the middle of the area, began a volume at 02:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 20, 9:45 PM CDTHail 0.88Gravois Mills, MO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 20, 6:45 PM CDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 2.5 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2001-09-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 8 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2001-09-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 76 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
8 J/kg
Mixed-layer CIN
-394 J/kg
Mixed-layer LCL
1692 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
76 m²/s²
0-3 km storm-relative helicity
135 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

503 
WUUS53 KSGF 210229
SVRSGF
MOC029-131-141-210330-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
927 PM CDT THU SEP 20 2001

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN MORGAN COUNTY IN CENTRAL MISSOURI
  NORTHERN CAMDEN COUNTY IN CENTRAL MISSOURI
  MILLER COUNTY IN CENTRAL MISSOURI

* UNTIL 1030 PM CDT

* AT 923 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SEVERE THUNDERSTORMS NEAR LAURIE AND NEAR GRAVOIS MILLS...MOVING 
  SOUTHEAST AT 40 MPH. THESE SEVERE THUNDERSTORM WILL CONTINUE TO
  PRODUCE HAIL UP TO HALF DOLLAR SIZE...CAPABLE OF PRODUCING 
  SIGNIFICANT STRUCTURAL DAMAGE.

* THESE SEVERE THUNDERSTORMS WILL BE NEAR...
   LAKE OZARK...LAKELAND...ELDON BY 935 PM CDT.
   OSAGE BEACH BY 940 PM CDT.
   ST. ELIZABETH BY 1000 PM CDT.
   IBERIA BY 1005 PM CDT.

THE TOWNS OF ROCKY MOUNT...SUNRISE BEACH...LAKEVIEW...BAGNELL AND
KAISER ARE ALSO IN THE PATH OF THIS STORM.

IF ON OR NEAR THE LAKE OF THE OZARKS THIS EVENING...GET OUT OF THE 
WATER AND MOVE INDOORS. REMEMBER...LIGHTNING CAN STRIKE WELL AWAY 
FROM AREAS EXPERIENCING HEAVY RAIN. IF YOU CAN HEAR THUNDER...YOU 
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. DONT BE CAUGHT ON THE 
WATER IN A SEVERE THUNDERSTORM

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
SPRINGFIELD.

LAT...LON 3846 9263 3822 9288 3803 9253 3801 9218
          3831 9219

BOOKBINDER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 20, 2:00 PM CDT, 7 hours 27 minutes earlier.

Area forecast discussion, Sep 20, 2:00 PM CDT, 7 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
200 PM CDT THU SEP 20 2001

MAIN FOCUS THIS PERIOD WILL BE WITH 1) THUNDERSTORM AND SEVERE
CHANCES TONIGHT INTO FRIDAY MORNING 2) THUNDERSTORM CHANCES
SATURDAY NIGHT INTO SUNDAY AND 3) AMOUNT OF COOL DOWN AFTER SUNDAYS
COLD FRONT.

SURFACE FRONT CURRENTLY LOCATED FROM NORTHWEST KANSAS INTO WESTERN
IOWA.  BIG DEW POINT DIFFERENCES NOTED ON SURFACE ANALYSIS.  ALONG
THE FRONT...DEW POINTS WERE FROM THE MID TO UPPER 60S...WHILE ACROSS
THE CWA...DEW POINTS REMAIN IN THE 50S TO AROUND 60.  REMNANTS OF
THIS MORNINGS MCS HAVE PUSHED SOUTH INTO CENTRAL AND SOUTHERN OK...
WHILE MORE NORTHERN SYSTEM TRACKING INTO NORTHEAST MO AND SOUTHEAST
IA.

FRONT APPEARS TO BE SLOWER TO MOVE EAST THAN YESTERDAYS MODEL RUNS
AND IT LOOKS LIKE STORM INITIATION WILL OCCUR FURTHER WEST ACROSS
CENTRAL KS.  STORMS WILL THEN PROGRESS EAST INTO THE CWA LATE THIS
EVENING AND OVERNIGHT AS MCS SHOULD DEVELOP.  WILL HAVE THE HIGHEST
POPS ACROSS SOUTHWEST COUNTIES AND LOWEST ACROSS THE EAST.

FRONT LOOKS TO SLOWLY PUSH ACROSS THE CWA DURING THE MORNING HOURS
FRIDAY...AND WILL KEEP LOW POPS IN THE EAST FOR THE MORNING.  HIGH
PRESSURE WILL MOVE IN FOR A BRIEF PERIOD...BEFORE PATTERN UNDERGOES
MAJOR AMPLIFICATION FOR THE END OF THE WEEKEND.  ON SATURDAY...NEXT
WAVE DROPS INTO MINNESOTA ALLOWING NEXT FRONT TO DROP INTO NORTHERN
KANSAS AND CENTRAL IOWA.  THIS FRONT SHOULD MOVE INTO THE NORTHERN
CWA BY SUNDAY MORNING.  WILL PUT IN POPS FOR LATE SATURDAY NIGHT
AND WILL CONTINUE THROUGH SUNDAY AS THIS MAJOR SYSTEM MOVES
THROUGH. MUCH COLDER AIR FROM CANADA BEHIND THIS SYSTEM...WITH AVN
SHOWING -2 DEGREES C AT 850 MOVING INTO THE NE PORTION OF CWA ON
SUNDAY NIGHT.  THIS COOL DOWN LOOKS TO LAST INTO THE MIDDLE OF NEXT
WEEK WITH UPPER LEVEL SYSTEM GETTING CUT OFF AND RETROGRADING
WESTWARD.

FCSTID = 5
SGF   60  77  54  80 /  50  20  10  10
JLN   64  80  57  83 /  60  20  10  10
UNO   57  80  54  81 /  40  30  10  10
VIH   60  77  53  79 /  50  20  10  10

.SGF...
MO...NONE.
KS...NONE.

LINDENBERG

In the hours before

Local storm report, Sep 20, 8:25 PM CDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
825 PM CDT THU SEP 20 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0815 PM    STOVER                    MO   .75 INCH HAIL
09/20/01   MORGAN                         REPORTED BY STORM
                                          SPOTTER.
Local storm report, Sep 20, 8:32 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
832 PM CDT THU SEP 20 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0825 PM    10 N VERSAILLES           MO   1 INCH HAIL
09/20/01   MORGAN                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Sep 20, 8:40 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
840 PM CDT THU SEP 20 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0835 PM    GRAVOIS MILLS             MO   .88 INCH HAIL
09/20/01   MORGAN                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Sep 20, 9:01 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
901 PM CDT THU SEP 20 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0857 PM    ROCKY MT                  MO   .75 INCH HAIL
09/20/01   MORGAN                         REPORTED BY STORM
                                          SPOTTER.
Local storm report, Sep 20, 9:05 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
905 PM CDT THU SEP 20 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0855 PM    ELDON                     MO   .75 INCH HAIL
09/20/01   MILLER                         REPORTED BY PUBLIC.
Local storm report, Sep 20, 9:22 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
922 PM CDT THU SEP 20 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0922 PM    GRAVOIS MILLS             MO   .75 INCH HAIL
09/20/01   MORGAN                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 20, 7:27 PM CDTSevere Thunderstorm WarningSGFMorgan63 min
Sep 20, 8:26 PM CDTSevere Thunderstorm WarningSGFMiller, Morgan64 min
Sep 21, 12:36 AM CDTSevere Thunderstorm WarningSGFDallas39 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.